Physicians' Academy for Cardiovascular Education

Certain co-morbidities and co-medications are related with a higher risk for ACEI-related adverse drug reactions

Mahmoudpour SH et al., Br J Clin Pharmacol. 2016

Determinants of Angiotensin Converting Enzyme-inhibitor (ACEI) intolerance and angioedema in the UK Clinical Practice Research Datalink.


Mahmoudpour SH, Baranova EV, Souverein PC, et al, on behalf of the PREDICTION-ADR consortium
Br J Clin Pharmacol 2016; published online ahead of print
 

Background

In patients with hypertension, diabetes, or a history of myocardial infarction (MI), the use of Angiotensin Converting Enzyme-inhibitors (ACEIs) is associated with reduced mortality and CV morbidity [1,2]. However, the discontinuation of ACEI treatment due to adverse effects is high, and mainly due to persistent dry cough [3]. Another ACEI adverse effect is angioedema, which is uncommon, but may become life-threatening [4].
ACEI intolerant patients are frequently switched to angiotensin-II receptor blockers (ARBs), however, a risk of recurrent angioedema while on ARBs remains [5]. Knowledge of potential risk factors could be helpful in identifying patients more likely to develop these adverse reactions and assist prescribing decisions.
 
In this study, the occurrence and determinants of angioedema and ACEI intolerance were assessed in a large real-world primary care cohort of 276,977 ACEI users. ACEI intolerance was defined by a switch to ARBs among patients newly treated with ACEIs. The demographic factors, co-morbidities and co-medications related to ACEI intolerance were evaluated.
 

Main results

  • Age over 65 years was statistically significantly associated with an increased risk of both angioedema (OR: 1.51; 95%CI: 1.23-1.86) and ACEI intolerance (OR: 1.15; 95%CI: 1.12-1.18) in univariate models.
  • Female sex was associated with an increased risk of ACEI intolerance (OR: 1.70; 95%CI: 1.65-1.75).
  • History of asthma and allergy were associated with both angioedema and ACEI intolerance.
  • History of chronic obstructive pulmonary disease (COPD) increased the risk of angioedema (OR: 2.08; 95%CI: 1.52-2.85), but not of ACEI intolerance (OR: 0.91; 95%CI: 0.85-0.97).
  • Patients with diabetes mellitus (DM) had a lower risk of angioedema (OR: 0.73; 95%CI: 0.54-0.98) and ACEI intolerance (OR: 0.77; 95%CI: 0.74-0.80).
  • Patients with rheumatoid arthritis presented more frequently with angioedema compared with controls (OR: 2.83; 95%CI: 1.69-4.75).
  • The strongest associations for angioedema in univariate models were found with antihistamines (OR: 25.64; 95%CI: 20.06-32.77) and systemic corticosteroids (OR: 7.15; 95%CI: 5.49-9.32) usage within three months before the index date.
  • Anti-diabetic drugs contributed to a lower risk of both angioedema and ACEI intolerance in univariate analyses.
  • Recent non-steroidal anti-inflammatory drugs (NSAID) use was associated with a higher risk of ACEI intolerance (OR: 1.12; 95%CI: 1.06-1.17).
  • Any type of cough was associated with angioedema during ACEI therapy (OR: 1.68; 95%CI: 1.14-2.45).

Conclusion

In a large real-world primary care cohort, several co-morbidities and recently prescribed co-medications were significantly more prevalent in ACEI starters developing angioedema and ACEI intolerance as opposed to ACEI users who did not develop these adverse reactions. The knowledge of co-morbidities and co-medication during ACEI treatment might assist the identification of patients at a higher risk for ACEI-related adverse drug reactions.
 
Find this article online at Br J Clin Pharmacol
 

References

1. van Vark LC, Bertrand M, Akkerhuis KM, et al. Angiotensin-converting enzyme inhibitors reduce mortality in hypertension: a meta-analysis of randomized clinical trials of renin-angiotensin-aldosterone system inhibitors involving 158,998 patients. Eur Heart J 2012; 33: 2088-97.
2. Jorgensen CH, Gislason GH, Ahlehoff O, et al. Use of secondary prevention pharmacotherapy after first myocardial infarction in patients with diabetes mellitus. BMC Cardiovasc Disord 2014; 14:4,2261-14-4.
3. Ng LP, Goh PS. Incidence of discontinuation of angiotensin-converting enzyme inhibitors due to cough, in a primary healthcare centre in Singapore. Singapore Med J 2014; 55: 146-9.
4. Bezalel S, Mahlab-Guri K, Asher I, et al. Angiotensin-converting enzyme inhibitor-induced angioedema. Am J Med 2015; 128: 120-5.
5. Beavers CJ, Dunn SP, Macaulay TE. The role of angiotensin receptor blockers in patients with angiotensin-converting enzyme inhibitor-induced angioedema. Ann Pharmacother 2011; 45: 520-4.